Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 163, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 20, 2005, 7:33 PM CDT for Clay County, South Dakota. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2005, 7:33 PM CDT (00:33 UTC)
- Expired
- Jun 20, 2005, 8:15 PM CDT
- In force
- 42 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Clay County, SD
The radar
The Sioux Falls radar (KFSD), 71 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 7:40 PM CDT | HAIL 1.75 | 6 Se Centerville, SD | NICKEL TO GOLFBALL HAIL LASTED 20 MINUTES OR SO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 3:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.6 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1775 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 1744 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 210034 SVRFSD SDC027-210115- /O.NEW.KFSD.SV.W.0163.050621T0033Z-050621T0115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 733 PM CDT MON JUN 20 2005 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN CLAY COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 815 PM CDT * AT 733 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED OVER CLAY COUNTY...OR ABOUT 9 MILES SOUTHWEST OF BERESFORD...MOVING SOUTH AT 5 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL CLAY COUNTY THROUGH 750 PM CDT THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. AT 720 PM CDT...GOLF BALL SIZE HAIL WAS REPORTED BY THE PUBLIC IN THE NORTHEAST CORNER OF CLAY COUNTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT MONDAY EVENING FOR SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. LAT...LON 4308 9700 4285 9699 4273 9682 4308 9682 $$ 08
1 follow-up statement
000 WWUS53 KFSD 210053 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 753 PM CDT MON JUN 20 2005 SDC027-210115- /O.CON.KFSD.SV.W.0163.000000T0000Z-050621T0115Z/ CLAY SD- 753 PM CDT MON JUN 20 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 815 PM CDT FOR EASTERN CLAY COUNTY... AT 753 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...TORRENTIAL RAIN AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER CLAY COUNTY...OR ABOUT 8 MILES NORTHEAST OF VERMILLION...MOVING SOUTH AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL CLAY COUNTY THROUGH 815 PM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT MONDAY EVENING FOR SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING FOR NORTHWEST IOWA AND NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. LAT...LON 4308 9700 4285 9699 4273 9682 4308 9682 $$ 08
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:30 PM CDT, 4 hours 3 minutes earlier.
Area forecast discussion, Jun 20, 3:30 PM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 330 PM CDT MON JUN 20 2005 .DISCUSSION... ONGOING SVR WX. NO DISCUSSION. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Jun 20, 1:19 PM CDT, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 119 PM CDT MON JUN 20 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 119 PM CDT MON JUN 20 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS SHOULD DEVELOP ALONG A SERIES OF OUTFLOW BOUNDARIES NORTH OF INTERSTATE 90 THIS AFTERNOON AND EVENING...THEN PROGRESS SOUTHEAST OVER THE AREA. A FEW OF THE STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND PENNY SIZE HAIL AS THE PRIMARY THREAT...ESPECIALLY ALONG AND NORTH OF INTERSTATE 90. HOWEVER...THERE IS AN ISOLATED TORNADO THREAT ALONG ANY OF THESE BOUNDARIES THROUGH THE EARLY EVENING HOURS. EXCESSIVE TEMPERATURES... HEAT INDICES WILL RISE INTO THE 100 TO 105 RANGE THIS AFTERNOON WEST OF INTERSTATE 29...AS TEMPERATURES RISE INTO THE LOWER 90S AND DEW POINTS REMAIN IN THE 70 TO 75 RANGE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS STILL A CHANCE OF THUNDERSTORMS REDEVELOPING NORTH OF INTERSTATE 90 TUESDAY AFTERNOON AND MOVING SOUTHEAST THROUGH THE AREA TUESDAY NIGHT. A FEW OF THESE STORMS COULD ALSO BE SEVERE. A COLD FRONT SHOULD MOVE SOUTHEAST OVER THE AREA THURSDAY NIGHT...BRINGING A CHANCE OF THUNDERSTORMS ALONG WITH IT. A FEW OF THESE STORMS COULD BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY AFTER 2 PM NORTH OF INTERSTATE 90. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. BT
In the hours before
Local storm report, Jun 20, 5:44 PM CDT, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
544 PM CDT MON JUN 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG 2 E ROSSIE 43.01N 95.15W
06/20/2005 CLAY IA PUBLIC
TREES DOWN.
&&
GHLocal storm report, Jun 20, 5:49 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
549 PM CDT MON JUN 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM TSTM WND GST 2 E WEBB 42.95N 94.97W
06/20/2005 60 MPH CLAY IA PUBLIC
&&
GHLocal storm report, Jun 20, 5:55 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
555 PM CDT MON JUN 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM TSTM WND DMG ROYAL 43.06N 95.28W
06/20/2005 CLAY IA PUBLIC
POWER POLES DOWN.
&&
GHLocal storm report, Jun 20, 6:07 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
607 PM CDT MON JUN 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM TSTM WND GST LINN GROVE 42.89N 95.24W
06/20/2005 60 MPH BUENA VISTA IA TRAINED SPOTTER
&&
BTLocal storm report, Jun 20, 6:08 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
608 PM CDT MON JUN 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM TSTM WND GST 2 E WEBB 42.95N 94.97W
06/20/2005 65 MPH CLAY IA PUBLIC
&&
BTLocal storm report, Jun 20, 6:51 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
651 PM CDT MON JUN 20 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 2 WSW JASPER 43.84N 96.44W
06/20/2005 0.75 INCH ROCK MN TRAINED SPOTTER
&&
JHThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 7:21 PM CDT | Flash Flood Warning | FSD | Clay, Union | 3 hr |
| Jun 20, 7:25 PM CDT | Severe Thunderstorm Warning | FSD | Union | 50 min |
| Jun 20, 8:07 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 23 min |
| Jun 20, 8:11 PM CDT | Flash Flood Warning | FSD | Minnehaha | 3 hr |
| Jun 20, 8:14 PM CDT | Flash Flood Warning | FSD | Brookings | 3 hr |
| Jun 20, 8:15 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 61 min |
| Jun 20, 8:17 PM CDT | Flash Flood Warning | FSD | Turner | 3 hr |
| Jun 20, 8:40 PM CDT | Severe Thunderstorm Warning | FSD | Turner | 65 min |
| Jun 20, 9:22 PM CDT | Severe Thunderstorm Warning | FSD | Brookings | 42 min |
| Jun 20, 9:25 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 50 min |
| Jun 20, 9:38 PM CDT | Tornado Warning | FSD | Turner | 37 min |
| Jun 20, 9:43 PM CDT | Flash Flood Warning | FSD | Moody | 2 hr |
| Jun 20, 9:43 PM CDT | Severe Thunderstorm Warning | FSD | Jerauld, Sanborn | 62 min |
| Jun 20, 10:08 PM CDT | Flash Flood Warning | FSD | Clay | 2 hr |
| Jun 20, 10:13 PM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 62 min |
| Jun 20, 10:15 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 60 min |
| Jun 20, 10:16 PM CDT | Severe Thunderstorm Warning | FSD | Turner | 29 min |
| Jun 20, 10:28 PM CDT | Severe Thunderstorm Warning | FSD | McCook | 32 min |
| Jun 20, 10:31 PM CDT | Severe Thunderstorm Warning | FSD | Hanson | 44 min |
| Jun 20, 10:39 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld | 44 min |
| Jun 20, 10:43 PM CDT | Severe Thunderstorm Warning | FSD | Turner | 32 min |
| Jun 20, 10:49 PM CDT | Flash Flood Warning | FSD | Bon Homme, Yankton | 3 hr |
| Jun 20, 10:49 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 41 min |
| Jun 20, 10:57 PM CDT | Flash Flood Warning | FSD | Beadle, Sanborn | 2 hr |
| Jun 20, 11:06 PM CDT | Severe Thunderstorm Warning | FSD | Davison | 24 min |
| Jun 20, 11:10 PM CDT | Flash Flood Warning | FSD | McCook, Minnehaha, Turner | 2 hr |
| Jun 20, 11:10 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Yankton | 16 min |
| Jun 20, 11:15 PM CDT | Severe Thunderstorm Warning | FSD | Turner | 12 min |
| Jun 20, 11:18 PM CDT | Severe Thunderstorm Warning | FSD | Hanson | 58 min |
| Jun 20, 11:26 PM CDT | Flash Flood Warning | FSD | Davison, Hanson | 2 hr |
| Jun 20, 11:28 PM CDT | Severe Thunderstorm Warning | FSD | Davison | 32 min |
| Jun 20, 11:32 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 47 min |
| Jun 20, 11:35 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 25 min |
| Jun 20, 11:37 PM CDT | Flash Flood Warning | FSD | Moody | 113 min |
| Jun 21, 12:29 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix | 47 min |
| Jun 21, 12:56 AM CDT | Flash Flood Warning | FSD | Charles Mix | 3 hr |
| Jun 21, 1:04 AM CDT | Severe Thunderstorm Warning | FSD | Brule | 56 min |
| Jun 21, 1:35 AM CDT | Flash Flood Warning | FSD | Bon Homme | 115 min |
| Jun 21, 1:35 AM CDT | Severe Thunderstorm Warning | FSD | Gregory | 40 min |
| Jun 21, 1:58 AM CDT | Severe Thunderstorm Warning | FSD | Brule | 30 min |
| Jun 21, 2:25 AM CDT | Severe Thunderstorm Warning | FSD | Gregory | 38 min |
| Jun 21, 3:11 AM CDT | Flash Flood Warning | FSD | Charles Mix | 3 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.